Keppra – Thursday, April 3, 2014

My sister Joan just read tonight’s blog and sent me the following:

” I just read your note about the visit to the neuro-oncologist and the mention of Keppra. I looked it up in Wikipedia and was surprised about the side effects:

“Levetiracetam (Keppra) is generally well tolerated,[6] but may cause drowsiness, weakness, unsteady gait, fatigue, coordination problems, headache, pain, forgetfulness, anxiety, irritability or agitation, dizziness, mood changes, nervousness, loss of appetite, vomiting, diarrhea, throat pain, constipation, and changes in skin pigmentation.
“Serious side effects may include depression, hallucinations, suicidal thoughts, seizures that are worse or different, fever, sore throat, signs of infection, double vision, itching, rash, swelling of the face. A study published in 2005 suggests that the addition of pyridoxine (vitamin B6) may curtail some of the psychiatric symptoms.[7]
“Erin has several of the side effects, e.g. double vision, vomiting and fatigue. I wonder if they are associated with Keppra?”

Note from Barbara:
Erin was prescribed Keppra to prevent seizures as a matter of routine following brain surgery. It is amazing the number of side effects that it could have. Thank you, Joan, for cluing us in!
Barbara

3 thoughts on “Keppra – Thursday, April 3, 2014

  1. Barbara Chase April 4, 2014 at 07:32 Reply

    It’s amazing how many side effects medications can have. It would be good to know if there are alternatives that could also prevent seizures.

  2. Scott Holloway April 5, 2014 at 11:13 Reply

    I’ve been on keppra since my tumor surgery in 2007, and it has been effective for me in preventing seizures, until a couple of years ago. I started having them infrequently, and my blood level was checked. It showed a normal level, so they put me on another medication, trileptal, which has worked. My only side effect from keppra was constipation when I first started, and I’m thankful that is all I had. It seems like it is the go to anti-seizure medication for most people because most tolerate it well. I think all the side effects listed on the medication is a disclaimer for the pharmaceutical companies. They could occur, but don’t very often. When dealing with these meds, it is trial and error for the doctors, as there is no one size fits all. I’m so glad that Erin is doing well. It’s very surprising to me that her MRI is clear. She is certainly doing well compared to most glioblastoma patients at this stage. My best to your family.

    Your brain tumor friend in Indiana-

    Scott

  3. bcwgolf April 5, 2014 at 13:11 Reply

    Thank you, Scott, for the very informative comment about Keppra. I have forgotten what type of tumor you had … not a glioblastoma. Dr. Adams says that Erin’s case is most unusual, but not unusual enough to be written up in a journal.

    Barbara

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: